JointHealth™ express   September 9, 2008

The US Food and Drug Administration (FDA) has issued an alert about a possible health risk associated with the use of anti-TNF medications including adalimumab (Humira®), certolizumab pegol (Cimzia®), etanercept (Enbrel®) and infliximab (Remicade®).

These biologic medications work by suppressing the immune system, which can leave the body more vulnerable to certain types of opportunistic infections. The FDA has received reports that certain invasive fungal infections, including one called histoplasmosis, are not always quickly recognized by health care professionals, resulting in delayed treatment and sometimes death.

The FDA offers the following advice to people taking anti-TNF biologic medications:
  • Be aware that people taking these medications are at an increased risk for serious infections.
  • Symptoms including weight loss, persistent fever, sweating, cough, shortness of breath, or fatigue should be promptly reported to your doctor.
  • Tell your doctor if you have travelled within or outside of North America. The risk of some infections including certain bacterial, fungal and viral infections, is greater in certain geographic locations.
  • Make sure any medical professional you see is aware that you are taking an anti-TNF medication.
  • Tell your doctor about your complete medical history, including any infections you have currently or have had in the past.

To view the full FDA alert, click here.